The most common upper gastrointestinal complaint is heartburn. Heartburn is a burning discomfort that is generally felt in the chest just behind the breastbone. According to the National Heartburn Association, the burning sensation results when harsh stomach juices come in contact with and irritate the delicate lining of the esophagus, the tube-like structure that connects the mouth to the stomach.
These juices, which are produced by the stomach to help the body break down food, contain a powerful acid called hydrochloric acid. While the stomach is naturally protected from this potent acid, the esophagus does not share the same protective qualities as the stomach. So, if acidic stomach contents come into contact with the esophagus, its delicate lining can be irritated or injured and result in the sensation known as heartburn.
While commercials may joke about heartburn, if you have it, it isn’t funny. Heartburn can be uncomfortable and even downright painful. It can interfere with sleeping, with work, and, if left untreated, may lead to more serious problems.
Common signs and symptoms of heartburn include:
Burning pain in the middle of the chest
Change in voice
Vomiting and nausea
Hiccupping and belching
Taste of acid in mouth
Recurrent sinus and ear infections
According to the Mayo Clinic, when you swallow, your lower esophageal sphincter (LES) a circular band of muscle around the bottom part of your esophagus, relaxes to allow food and liquid to flow down into your stomach. Then it closes again.
However, heartburn occurs when this valve relaxes abnormally or is not working properly, allowing stomach acid to flow back up into your esophagus. The acid backup is worse when you’re bent over or lying down. When your esophagus gets hit by the stomach acid, it can be uncomfortable. It is also known as gastroesophageal reflux.
The most common causes include: hiatal hernia, pregnancy, obesity, and lifestyle choices. Obesity, for example, increases abdominal pressure, which can push stomach contents up into the esophagus. In some cases, symptoms disappear completely after an overweight person loses ten to fifteen pounds.
When Medications Are the Cause
Some medications can make heartburn worse by relaxing the lower esophageal sphincter (LES), allowing stomach contents to reflux back up into the esophagus. While they are likely to worsen heartburn, most medications will not cause heartburn in a healthy individual.
If you suspect that one of your medications may be causing heartburn, talk to your doctor. Keep track of when you began to experience these symptoms in addition to when you started taking any new medication. Never change or stop medication you take regularly without talking to your doctor.